Alert archive / Indiana / Beach Hazards Statements in 2019

Beach Hazards Statement 18, NWS Chicago, IL

September 26, 2019Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Sep 26, 2019, 2:54 AM CDT for Porter County, Indiana. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2019, 2:54 AM CDT (07:54 UTC)
Expired
Sep 26, 2019, 3:00 PM CDT
In force
12 hr
Issued by
NWS Chicago, IL

County Porter County, IN

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WHUS43 KLOT 260754
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
254 AM CDT Thu Sep 26 2019

INZ002-261600-
/O.NEW.KLOT.BH.S.0018.190926T0754Z-190926T2000Z/
Porter-
254 AM CDT Thu Sep 26 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect through this afternoon. 

* LOCATION...Porter County Indiana beaches.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...up to 7 ft.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

Rodriguez
2 follow-up statements
269 
WHUS43 KLOT 261524
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
1024 AM CDT Thu Sep 26 2019

INZ002-262000-
/O.CON.KLOT.BH.S.0018.000000T0000Z-190926T2000Z/
Porter-
1024 AM CDT Thu Sep 26 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* LOCATION...Porter County Indiana beaches.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...up to 6 ft.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

&&

$$

RC
701 
WHUS43 KLOT 262012
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
312 PM CDT Thu Sep 26 2019

INZ002-262115-
/O.EXP.KLOT.BH.S.0018.000000T0000Z-190926T2000Z/
Porter-
312 PM CDT Thu Sep 26 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves have subsided, so conditions are no longer
dangerous for swimmers.

$$

RC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Sep 26, 2:47 AM CDT, 7 minutes earlier.

Area forecast discussion, Sep 26, 2:47 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
247 AM CDT Thu Sep 26 2019

.SHORT TERM...
246 AM CDT

Through Tonight...

Expansive cloud shield out ahead of mid/upper level trough still
in place across the region early this morning. As the base of this
trough shifts to the east over the next several hours, will see
this cloud cover diminish while shifting east. Had observed a few
showers overnight, with latest radar imagery depicting some
sprinkles or light rain showers pushing into northern IN and
southern MI. This development has been in response to mid level
fgen swinging through the region but with this forcing now to the
east, don't anticipate any precip early this morning. Clearing
skies will then be the trend this morning, with mostly sunny skies
expected today. CAA in place helping to usher in a cooler air
mass this morning, with high temps around 70 expected today.

Dry conditions expected to continue this evening into much of the
night. Will begin to see a strengthening LLJ and WAA to the west
during the overnight hours, however, focus looks to remain to the
west for much of the night. Some shower/thunderstorm development
may inch close to the I-39 corridor by very late tonight, but the
higher precip chances don't look to arrive until Friday morning.

Rodriguez

&&

.LONG TERM...
245 PM CDT

Early Friday through Wednesday...

After some quiet weather in the short term period, trends continue
to support a return to a period of more active weather by Friday
as a cold front approaches the area.

Surface high pressure over the area on Thursday will shift
to the east coast Thursday night and Friday as stout area of low
pressure tracks eastward along the Canadian boarder. The storm
system is expected to drive an associated cold frontal boundary
east-southeastward across the Midwest and western Great Lakes
region Friday and Friday night. Prior to its arrival, the lower
level flow over most of the Mississippi River Valley will turn and
strengthen out of the southwest, especially late Thursday night
into Friday. Ultimately, this will result in a quick northward
flux of an unseasonably moist (tropical-like) airmass over much of
the region ahead of the approaching cold frontal boundary.

Showers and thunderstorms are likely to develop late Thursday
night to our west-southwest as this deeper moisture begins to
race northeastward. Some of this activity may impact portions of
the area very late Thursday night and Friday morning as it shifts
to the east-northeast. Some brief periods of moderate to heavy
rainfall would be primary concern with any of these morning
storms. Otherwise, it appears that additional showers and
thunderstorms will develop later in the day and into Friday
evening as the surface cold front begins to approach northern IL.
Given the expectation for some rather strong kinematics, some of
these storms could become more organized and capable of producing
some strong wind gusts.

Locally heavy rainfall will also continue to be a concern with
these storms later Friday into Friday evening. Precipitable water
values are forecast to be up around 1.8", which is near the
climatological maximum for this time of year. This suggests that
the storms will be efficient rainfall producers. Storm motions
based on the steering flow looks to be to the east-northeast at
up to 50 mph. While this is rather fast, this movement could end
being nearly parallel to the frontal boundary, which suggest that
there could be some risk for training heavy rain producing
storms ahead of the surface front.

This surface boundary will likely stall out somewhere over
central IL for a period on Saturday. However, another area of low
pressure developing over the central Rockies will act to drive
this boundary back northward over the area as a warm front during
the day on Sunday. With this frontal boundary in the vicinity,
there will continue to be some chances for showers and storms over
the weekend, but it is not looking to be a total washout.

Monday looks like it could be rather warm across the area. A large
upper ridge is expected to build over the region on Monday and
this should support a rather warm airmass over the area Monday.
Current forecast guidance suggests that 925 mb temperatures could
be up around 25C, which also would be near the climatological
maximum for this time of year. As such, temperatures could be well
into the 80s, with some low 90s not out of the question,
especially if the area remains sunny.

Following Mondays warm conditions, another cold front is likely to
approach the area sometime next Tuesday into Wednesday. Confidence
on the timing of this front is low at this time, with
model/ensemble guidance suggesting some large spread.
Nevertheless, it does appear that portions of the region could be
returning to yet another period of active weather with showers and
thunderstorms into the middle of next week.

KJB

&&

.AVIATION...
For the 06Z TAFs...

VFR and mainly dry conditions expected through the period. Mid
level clouds still in place early this morning, and expect them to
remain in place for a good portion of the morning. A few
sprinkles have been observed across the area, with this remaining
a possibility over the next several hours. Upstream system
expected to approach the terminals late in the period, but with
the next chance of precip not arriving until after this forecast
period on Friday. Westerly winds will continue for much of today,
with periodic gusts at times. A turn to a southerly light wind
then expected later this evening.

Rodriguez

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...Gary to Michigan City IN until 1 PM Thursday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 25, 3:01 PM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
301 PM CDT Wed Sep 25 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
262015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
301 PM CDT Wed Sep 25 2019 /401 PM EDT Wed Sep 25 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday night...
  Limited Thunderstorm Risk.
Friday...
  Limited Severe Thunderstorm Risk.
  Elevated Flooding Risk.
  High Swim Risk
Saturday and Sunday...
  Limited Thunderstorm Risk.
  High Swim Risk
Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Elevated Thunderstorm Risk.

DISCUSSION:

Another cold front will bring the next chances for showers and
thunderstorms to the region very late Thursday night, with chances
lingering through Saturday. The highest rain chances are expected
on Friday into Friday evening. This next system may bring a potential
for heavy rainfall and localized flooding in addition to the threat
for a few stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-262015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
301 PM CDT Wed Sep 25 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Friday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
Saturday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Sunday through Tuesday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Beach Hazards Statements in Indiana, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.